Oklahoma, 2009

Hail in Oklahoma, August 17, 2009

August 17, 2009 · NWS TSA · 1 event in 1 county or zone

An isolated severe thunderstorm produced large hail in Ottawa County during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An isolated severe thunderstorm produced large hail in Ottawa County during the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 17, 8:14 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 17, 8:14 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
914 AM CDT MON AUG 17 2009

.DISCUSSION...
SIGNIFICANT OUTFLOW BOUNDARY JUST ABOUT TO ENTER THE NORTHWEST
CORNER OF THE FORECAST AREA. THIS BOUNDARY IS MOVING SOUTHEAST
BUT THE SOUTHERN PORTION APPEARS TO BE WEAKENING SO IT
LIKELY WILL MAINLY AFFECT THE NORTHERN TIER OF COUNTIES IN
NORTHEAST OKLAHOMA THIS MORNING AND EARLY AFTERNOON.

HAVE ADJUSTED TEMPERATURES DOWN SOME IN THIS AREA AS WELL. FOR
CLOUD COVER AND THE COOLING AFFECT OF THE BAND OF SHOWERS
AND THUNDERSTORMS BEING GENERATED BY THIS BOUNDARY.

&&

.PREV DISCUSSION... /ISSUED 703 AM CDT MON AUG 17 2009/

..AVIATION...

DISCUSSION...
EARLY MORNING THUNDERSTORMS ARE EXPECTED TO REMAIN NORTH
AND WEST OF KTUL AND KRVS THROUGH 18Z. AFTER 21Z DEVELOPING
THUNDERSTORMS MAY BRING MVFR CONDITIONS TO KTUL / KRVS.
THOSE STORMS MAY EXPAND/DEVELOP SOUTHEAST TO KFYV KXNA
AFTER 22Z. OTHERWISE...VFR CONDITIONS ARE ANTICIPATED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...15
LONG TERM....14
Hazardous weather outlook, Aug 17, 4:25 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
525 AM CDT MON AUG 17 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
457 AM CDT MON AUG 17 2009

...THUNDER ON THE KANSAS BORDER LATE THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...
ONSET...THIS AFTERNOON.

HEAVY RAIN.
RISK...LIMITED.
AREA...THE NORTHERN TIER OF COUNTIES IN NORTHEAST OKLAHOMA.
ONSET...THIS AFTERNOON.

DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS NORTHWEST OF
INTERSTATE 44 EARLY THIS MORNING WILL DISSIPATE BEFORE MID MORNING.
AFTERNOON HEATING WILL IGNITE A NEW ROUND ROUND OF THUNDERSTORMS
GENERALLY NORTH OF STATE HIGHWAY 412. A FEW STORMS WILL BECOME
STRONG TO SEVERE...ESPECIALLY IN THOSE AREAS ADJACENT TO THE KANSAS
BORDER IN NORTHEAST OKLAHOMA. EVENING STORMS ARE EXPECTED TO
BE CLUSTERED NEAR THE KANSAS BORDER...AND EXPAND OR DEVELOP SOUTHEAST
OVERNIGHT. STORMS SHOULD REMAIN NORTH OF INTERSTATE 40.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A FRONTAL BOUNDARY  STRETCHED SOUTHWEST TO NORTHEAST ACROSS
KANSAS WILL DRIFT SOUTH THE NEXT COUPLE DAYS. THURSDAY THAT
BOUNDARY WILL ACCELERATE SOUTH IN RESPONSE TO A SIGNIFICANT
UPPER TROUGH DROPPING SOUTHEAST THROUGH THE PLAINS. THUNDER
CHANCES IN NORTHEAST OKLAHOMA... WEST CENTRAL AND NORTHWEST
ARKANSAS...WILL PEAK THURSDAY IN RESPONSE TO THE TROUGH AND
FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 17, 9:25 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1025 AM CDT MON AUG 17 2009

OKZ054>056-059-064-171615-
CREEK OK-NOWATA OK-OSAGE OK-PAWNEE OK-WASHINGTON OK-
1025 AM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN NOWATA...WASHINGTON...SOUTHERN OSAGE...NORTHWESTERN
     CREEK AND PAWNEE

AT 1024 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES WEST OF DEWEY TO 6 MILES NORTH OF
PAWNEE...MOVING SOUTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...DELAWARE...LENAPAH...PAWHUSKA...
OSAGE...HOMINY...AVANT...WYNONA...WOLCO...BARNSDALL...PERSHING...
TALLANT...NELAGONEY...OKESA...BARTLESVILLE...RAMONA...OCHELATA...
DEWEY...PAWNEE...JENNINGS...TERLTON...HALLETT...MARAMEC...
BLACKBURN...SKEDEE...CLEVELAND...RALSTON AND OILTON.

THESE STORMS ARE ALONG AN OUTFLOW BOUNDARY THAT IS RAPIDLY MOVING
SOUTHEAST BUT IS WEAKENING WITH TIME BUT WIND GUSTS OF 40 TO NEAR 50
MPH ARE POSSIBLE WITH THIS BOUNDARY.

LAT...LON 3690 9604 3687 9545 3603 9659 3606 9664
      3616 9664 3616 9677 3621 9683 3625 9683
      3625 9688 3628 9693 3634 9693 3633 9699
      3635 9702
TIME...MOT...LOC 1524Z 295DEG 35KT 3683 9603 3641 9680
Special weather statement, Aug 17, 10:07 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1107 AM CDT MON AUG 17 2009

OKZ054>064-067-171700-
CRAIG OK-CREEK OK-DELAWARE OK-MAYES OK-NOWATA OK-OSAGE OK-OTTAWA
OK-PAWNEE OK-ROGERS OK-TULSA OK-WAGONER OK-WASHINGTON OK-
1107 AM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN WAGONER...ROGERS...NORTHERN DELAWARE...CRAIG...
     OTTAWA...SOUTHERN NOWATA...WASHINGTON...SOUTHEASTERN OSAGE...
     NORTHERN CREEK...TULSA...MAYES AND PAWNEE

AT 1104 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PYRAMID CORNERS TO 11 MILES SOUTHWEST OF
MARAMEC...MOVING SOUTHEAST AT 35 MPH. COUNTIES THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE NORTHWESTERN WAGONER...ROGERS...NORTHERN
DELAWARE...CRAIG...OTTAWA...SOUTHERN
NOWATA...WASHINGTON...SOUTHEASTERN OSAGE...NORTHERN
CREEK...TULSA...MAYES AND PAWNEE COUNTIES THROUGH NOON CDT.

THESE STORMS ARE ALONG AN OUTFLOW BOUNDARY THAT IS RAPIDLY MOVING
SOUTHEAST ACROSS NORTHEAST OKLAHOMA. WHILE THE STORMS ARE SHOWING
A SLOW WEAKENING TREND THEY STILL WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 40 TO 50 MPH AS THEY PASS THROUGH THESE AREAS.

LAT...LON 3697 9461 3649 9463 3587 9608 3586 9620
      3598 9663 3616 9663 3617 9682 3697 9498
TIME...MOT...LOC 1604Z 270DEG 14KT 3682 9512 3613 9681
Special weather statement, Aug 17, 10:53 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1153 AM CDT MON AUG 17 2009

OKZ054-057-060>068-070-171745-
CHEROKEE OK-CRAIG OK-CREEK OK-DELAWARE OK-MAYES OK-MUSKOGEE
OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-ROGERS OK-TULSA OK-WAGONER OK-
1153 AM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1245 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN OKMULGEE...NORTHWESTERN WAGONER...SOUTHERN ROGERS...
     DELAWARE...SOUTHEASTERN CRAIG...SOUTHEASTERN OSAGE...CREEK...
     TULSA AND MAYES

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE...NORTHWESTERN CHEROKEE AND NORTHWESTERN
     OKFUSKEE

AT 1152 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF CLEORA TO 3 MILES SOUTHWEST
OF SHAMROCK...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN THE 40 TO 50
MPH.

LAT...LON 3666 9462 3631 9458 3544 9660 3596 9663
      3668 9500
TIME...MOT...LOC 1652Z 330DEG 18KT 3660 9499 3586 9661

The radar

The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ottawa

When
August 17, 11:17 AM CST
Where
Ottawa County, 2 mi E of Peoria
Measured
0.75 in hail
Reported by
Public
Coordinates
36.920, -94.634

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193917.